Article

Auramine-o and Malachite Green Poisoning: Rare and Fatal

Hisham Md1, Vijayakumar A1★, Rajesh N1, Sivakumar MN2★ Corresponding author

  1. 1Drug and Poison Information Center, Department of Pharmacy Practice, KMCH College of Pharmacy, Coimbatore, INDIA.
  2. 2Intensive Care Medicine, Kovai Medical Center and Hospital, Coimbatore, Tamil Nadu, INDIA.

CORRESPONDENCE

Vijayakumar A

Drug and Poison Information Center, Department of Pharmacy Practice, KMCH College of Pharmacy, Coimbatore, INDIA.

vijayspharm@gmail.com

Received: 31-07-2013; Accepted: 15-12-2013.

Volume 6, Issue 4 · pp. 72–74 · PUBLISHED · DOI:

View on IJPP original site ↗

ABSTRACT

Traditionally it was believed that the cow dung has germicide property. In modern era, due to unavailability of actual cow dung people started using commercially available synthetic one. The synthetic cow dung powder called 'Sani Powder' in local parlance used to clean courtyards, house and temple premises. It is a dye which can be a lethal poison with no available antidote. Cow dung powder is available in two different colors: yellow powder (Auramine-O) and green powder (Malachite Green), commonly used in rural Tamil Nadu (South India) in the districts of Coimbatore, Tirupur and Erode. Even though the sale is legally banned, the powder is easily available in grocery shops. High toxicity profile of the dye is evident from limited toxicological data demonstrated from clinical and experimental studies. Auramine is life threatening as it is neurotoxic and also causes severe hepatic damage. Animal and observational research confirms that Malachite Green is multi-organ toxin with delayed toxicity. Very few cases have been reported with Auramine poisoning while there are no references so far about Malachite Green poisoning.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Md, H., A, V., N, R., & MN, S. (). Auramine-o and Malachite Green Poisoning: Rare and Fatal. Indian Journal of Pharmacy Practice, 6(4), 72–74.